Lotus Blanford’s Blood Clot Story

Categories: News,Patient Stories

The personal story below is intended for informational purposes only. The National Blood Clot Alliance (NBCA) holds the rights to all content that appears on its website. The use by another organization or online group of any content on NBCA’s website, including the patient stories that appear here, does not imply that NBCA is connected to these other organizations or groups or condones or endorses their work. Please contact info@stoptheclot.org with questions about this matter.


By Lotus Blanford

I noticed that I had severe cramping in my right calf in 2003, and ended up in the hospital for a deep vein thrombosis (DVT).  The birth control pills I was taking then were the likely culprit, and I know now at age 51 to avoid hormone based birth control or replacement therapy in the future.  I was placed on Coumadin® for 6 months after my DVT.  Life went on fairly smoothly in terms of my health, until I had knee surgery in 2008 on my left meniscus, although I was unaware of any actual injury to my knee.  I noticed continuous pain in my left knee for 2 months after my surgery, and was scheduled for a second surgery on the same knee.

Two days prior to that surgery, I could barely walk because of a severe “Charlie horse” in my left calf.  The pain felt exactly the same as what I felt with my first DVT.  My knee doctor sent me to the ER, where another DVT was diagnosed, as a consequence of my meniscus repair.  I had surgery in the past, but never had a DVT after any.

After this DVT recurrence, my doctor performed blood tests to see if I had any genetic blood clotting disorder, and sure enough, it came back positive for Factor V Leiden.  None of my other family members have had a DVT, as far as I know.  I was once again started on Coumadin®, and was told at this time I would need to take it for the rest of my life.

A Venous Doppler was performed to check the status of my DVT at both the six and nine month mark, and the blood clot did not dissolve.  I still have swelling and pain in my knee which the knee doctor (orthopedist) says is from the blood clot, and the hematologist says is not.  The hematologist told me that the blood clot would not cause ongoing pain and swelling, although the orthopedist disagrees. The orthopedist thinks the blood clot causes the swelling and pain.

I was advised to wear compression stockings, but found that they did not help.

This leaves me with unanswered questions, and it seems as if no doctor was responsive enough to my questions about my symptoms to satisfy me.  I was told after my last Doppler that it is unusual for a clot to be present after a period of 1½ years.

At this point, I have not had consistent care since October 2009, because I was laid off from work and no longer have any health insurance.  However, I continue to take Coumadin®, and have my INR tested each month and thankfully, it is stable.

It was suggested that I have a filter placed in my inferior vena cava, but I declined, and could not afford it anyway without insurance.

I am frustrated that I have to stay on Coumadin® and have tried to find out how long a DVT lasts, or how long I am in danger of it dislodging. I question the reason I have to stay on Coumadin “forever,” since I am no longer taking birth control pills, and have not had any more surgery.

Take Home Messages

  • Compression stockings are a key part of DVT treatment, and prevention of complications such as post-thrombotic syndrome, even if they seem as if they are doing “nothing.”
  • The ongoing pain and swelling may be due to post-thrombotic syndrome.
  • The Doppler may be showing residual clot or calcified, scar like tissue in her vein.
  • The need for “lifelong” Coumadin® is based on the fact that this patient has a clotting disorder (factor V Leiden) and had a recurrence of a DVT.
  • Healthcare providers may give conflicting information, so it is beneficial to keep asking until an answer is satisfactory, or ask for help to find the best words to get answers.
  • An IVC filter is probably not necessary for this patient, unless there is a situation that makes it unwise to use of Coumadin® or other anticoagulation, since her therapeutic or sufficient anticoagulation makes a pulmonary embolism unlikely.
  • Health insurance is a necessity.

 

Return to our news page

Author: admin